Tornadoes · United States · Nebraska · 2016

EF0 tornado, Upland, Nebraska, November 27, 2016

This EF0 tornado ran 0.5 miles across Franklin County on November 27, 2016, touching down at 4:02 PM CST and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
November 27, 2016
Touchdown
4:02 PM CST (22:02 UTC)
Lifted
4:04 PM CST (22:04 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.9 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
40.300, -98.950
Lift-off point
40.300, -98.940
Record number
1611271602-01

What the Weather Service recorded

Rare November tornadoes touched down in parts of Franklin, Webster, and Nuckolls Counties late on this Sunday afternoon. This was the second year in a row in which a tornado touched down in south central Nebraska during the month of November. This was only the fourth time since 2000 that a tornado occurred in the state of Nebraska during the month of November. Additionally, this event marked the second latest calendar day in which tornadoes touched down in Nebraska. The latest was December 13, 1975, when tornadoes occurred in Thayer and Pawnee Counties. ||Low stratus enveloped the region on this day, with patches of light rain moving southwest to northeast from Kansas. The largest area of rain moved across all of south central Nebraska between 11 am and 3 pm CST. The passage of its back edge brought an end to the steady rain. Behind this area of rain, scattered convective showers began developing within the dry slot, where the stratus was beginning to break-up, between the cloudy area to the northeast and the clear area to the southwest. From 3 to 5 pm CST, a few showers evolved into thunderstorms. The storms that eventually produced the tornadoes began as showers over north central Kansas, between Norton and Hayes. These cells intensified after 3:30 pm CST, and became low-top mini-supercells. The first tornado was over northeast Franklin County, just after 4 pm CST. The other two tornadoes occurred between 4:30 pm and 5:05 pm over east-central Webster and northwest Nuckolls Counties, and they were on the ground for several minutes, each with path lengths around 4 miles. The Webster County tornado produced EF-1 damage. The other two tornadoes were EF-0. Both of those tornadoes occurred in areas with very few objects to damage. Elsewhere, thunderstorms produced nickel size hail in a couple spots within Dawson and Howard Counties. One inch hail also occurred with the storm that produced the EF-1 tornado, just east of Red Cloud.||An occluded low pressure system emerged from the lee side of the Rockies through the day. The primary low crossed southeast Montana into North Dakota, while the triple point low matured over northeast Colorado and deepened from 996 mb at 6 am CST to 985 mb by 6 pm, as it crossed the western part of Nebraska on its way to near O'Neill. The stratiform rain occurred north of the warm front which began the day along the southern Nebraska border. This front lifted north along with the triple point low. The low-top convection formed along and ahead of the cold front, within the warm sector. In the upper-levels, a deep trough was over the western U.S., with two embedded well-defined shortwave troughs. The lead trough was over Utah and Arizona at 6 am CST. It exhibited negative tilt and was associated with the severe weather. By 6 pm CST, this trough had nearly formed a closed mid-level low along the Nebraska-South Dakota border. At that time, this low was in the left exit region of a 150 kt jet streak at 300 mb. Even with the extensive cloud cover, warm air advection had propelled surface temperatures into the middle and upper 50s, with dewpoints in the middle 50s. Mid-level lapse rates increased as the dry slot moved in, with values as high as 7.5 deg C/km. This resulted in sufficient instability, with MUCAPE at least 500 J/kg, but not as high as 1000 J/kg. Very strong and veering low-level winds resulted in 0-1 km SRH between 400 and 500 m2/s2. SRH of that strength was able to overcome the weak instability to result in a Supercell Composite Index in excess of 4, and a 0-1 Energy-Helicity Index in excess of 1.

A combination of reports and a search for damage were used to determine that a short, roughly one minute long tornado occurred. The maximum wind speed was estimated to be 70 MPH.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Nov 27, 3:19 PM CST, 43 minutes earlier.

Area forecast discussion, Nov 27, 3:19 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
319 PM CST Sun Nov 27 2016

.SHORT TERM...(This evening through Monday)
Issued at 318 PM CST Sun Nov 27 2016

Current radar has showers and maybe an isolated thunderstorm moving
through the central to northeast part of the forecast area.
Satellite shows clearing in or near the southwest portion of the
area this afternoon. Surface analysis still has the low pressure
system near the Nebraska/Kansas/Colorado borders.

The main question for the remainder of the afternoon and into the
evening is if there will be enough instability near the clearing
line to start a few thunderstorms. The HRRR has been consistent with
having some convection that starts in the north central Kansas
counties and moves to the northeast from there. There is also a
small area that starts up in the west before moving to the
northeast. The best timing for the thunderstorms will be from about
3pm to 6pm. There is still a question as to how much instability
there will be. The RAP brings a small area of 500 to 1000 j/kg into
the southwest and pushes it across as it weakens. Once the sun goes
down this evening, that should effectively cut off chances for
thunder.

The precipitation should move off to the northeast of the forecast
area during the evening hours and there should be some clearing
behind the precipitation. As the surface low moves to the
east/northeast into this evening. The winds should turn to the west
and bring in drier air to the area during the evening hours. The
clearing skies and drier air should allow temperatures to fall off
into the mid 30s.

A little wrap around moisture will bring some clouds back to the
area for a time on Monday, but the clouds will move out during the
afternoon. Temperatures will warm back into the lower 50s during the
afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 318 PM CST Sun Nov 27 2016

There will be mostly northwest flow across the area through this
period. There are a few waves that move through the area. Have kept
the forecast dry through the period, but each of the waves brings an
increase in cloud cover and a weak cold front. The first wave moves
through Monday night. Temperatures will be cooler Tuesday and there
will be a few more clouds around. Temperatures will remain cooler
than normal with in and out clouds Wednesday through Friday. A
surface high moves through the area on Friday and when it moves to
the southeast Friday night, winds will turn back to the south and
temperatures will start a slow increase back to near normal for the
weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday evening)
Issued at 318 PM CST Sun Nov 27 2016

Showers and maybe a few isolated thunderstorms will move through
the terminals this afternoon. Lower clouds should gradually give
way to higher clouds as the surface low moves to the northeast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Nov 27, 3:26 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
326 PM CST SUN NOV 27 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
326 PM CST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY EVENING.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH THE PRIMARY
THREATS BEING WIND GUSTS TO AROUND 60 MPH AND HAIL TO THE SIZE OF
NICKELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 6 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Nov 27, 2:55 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
255 PM CST SUN NOV 27 2016

NEZ060-272130-
DAWSON NE-
255 PM CST SUN NOV 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
330 PM CST...

AT 255 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOTHENBURG...OR 26 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOTHENBURG AND WILLOW ISLAND.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 217.

LAT...LON 4105 10022 4105 9978 4079 10022
TIME...MOT...LOC 2055Z 232DEG 39KT 4100 10016

BILLINGS WRIGHT
Special weather statement, Nov 27, 3:15 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CST SUN NOV 27 2016

NEZ060-072-272145-
GOSPER NE-DAWSON NE-
315 PM CST SUN NOV 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON AND NORTH
CENTRAL GOSPER COUNTIES UNTIL 345 PM CST...

AT 315 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EUSTIS...OR 21 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD AND JOHNSON LAKE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 223 AND 240.

LAT...LON 4099 9979 4077 9957 4057 9998 4070 9998
      4070 10019
TIME...MOT...LOC 2115Z 232DEG 38KT 4063 10010

BILLINGS WRIGHT
Special weather statement, Nov 27, 3:37 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CST SUN NOV 27 2016

NEZ060-272200-
DAWSON NE-
337 PM CST SUN NOV 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 400
PM CST...

AT 337 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COZAD...OR 8 MILES WEST OF LEXINGTON...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...COZAD...SUMNER AND EDDYVILLE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 222 AND 235.

LAT...LON 4105 9977 4105 9953 4096 9942 4094 9942
      4070 9987 4070 9990 4082 10005
TIME...MOT...LOC 2137Z 227DEG 33KT 4081 9990

BILLINGS WRIGHT
Local storm report, Nov 27, 3:49 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
349 PM CST SUN NOV 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             5 W LEXINGTON           40.78N 99.84W
11/27/2016  U0.88 INCH       DAWSON             NE   PUBLIC

            REPORTED FROM A TRUCKER DRIVING ON
            INTERSTATE 80 AT MILE MARKER 230.

&&

JMBW
Special weather statement, Nov 27, 3:59 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CST SUN NOV 27 2016

NEZ060-061-272245-
DAWSON NE-BUFFALO NE-
359 PM CST SUN NOV 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAWSON AND NORTHWESTERN
BUFFALO COUNTIES UNTIL 445 PM CST...

AT 358 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR EDDYVILLE TO LEXINGTON. MOVEMENT WAS
NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...SUMNER...MILLER AND EDDYVILLE.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 237 AND 240.

LAT...LON 4105 9964 4105 9916 4070 9972 4070 9978
TIME...MOT...LOC 2158Z 227DEG 43KT 4104 9961 4076 9973

HEINLEIN
Special weather statement, Nov 27, 4:01 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CST SUN NOV 27 2016

NEZ040-041-047-272245-
HOWARD NE-NANCE NE-GREELEY NE-
401 PM CST SUN NOV 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD...SOUTHEASTERN
GREELEY AND WESTERN NANCE COUNTIES UNTIL 445 PM CST...

AT 401 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DANNEBROG...OR 17 MILES NORTHWEST OF GRAND ISLAND...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...DANNEBROG...WOLBACH...BELGRADE...FARWELL AND CUSHING.

LAT...LON 4155 9830 4148 9829 4148 9810 4149 9810
      4150 9806 4143 9796 4126 9819 4127 9827
      4139 9827 4139 9829 4119 9829 4105 9848
      4105 9861 4112 9872
TIME...MOT...LOC 2201Z 220DEG 35KT 4112 9857

HEINLEIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

10.0 hours before the tornado, 167 km from the path. November 27, 2016.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -61182, lifted condensation level 2224 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-11-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 156 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-61182 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2224 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
-0.1 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

2.0 hours after it, 167 km from the path. November 28, 2016.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -79137, lifted condensation level 934 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-11-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -180 square meters per square second, 0 to 6 km bulk shear 12 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-79137 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
12 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Grand Island radar (KUEX), 43 km away, was scanning. The volume nearest the touchdown began at 21:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:06 UTCTORNADO2 W UplandFranklin, NEVIDEO CONFIRMATION OF BRIEF TORNADO. TIME PROVIDED BY STORM CHASER. LOCATIONS EST FM RADAR.
22:09 UTCTORNADO3 N UplandKearney, NEBRIEF TORNADO TOUCHDOWN. FUNNEL WAS ON THE GROUND FOR LESS THAN 60 SEC. TIME AND LOCATION EST FM RADAR.
22:25 UTCHAIL 1Red CloudWebster, NEPHOTO RECEIVED VIA SOCIAL MEDIA.
22:32 UTCTORNADO3 E Red CloudWebster, NECONE-SHAPED TORNADO TOUCHED DOWN AND HAS BEEN INTERMITTENTLY TOUCHING DOWN SINCE 432 PM. SOME DMG REPORTED.
22:36 UTCTORNADO4 Sse CowlesWebster, NESPLATTER ON HOME JUST NE OF TOWN OF AMBOY BUT HOME NOT DAMAGED. OUTBUILDING FLIPPED ON PROPERTY. TREES AND POWERLINES DOWN IN SPOTS. IRRIGATION PIVOTS OVERTURNED. TIME BASED ON RADAR.
22:36 UTCTORNADO5 Ene Red CloudWebster, NESPLATTER ON HOME JUST NE OF TOWN OF AMBOY BUT HOME NOT DAMAGED. OUTBUILDING FLIPPED ON PROPERTY. TREES AND POWERLINES DOWN IN SPOTS. IRRIGATION PIVOTS OVERTURNED. TIME BASED ON RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of November 27, 2016

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 274:32 PM CSTEF1Webster, NE3.860$150,000
November 275:00 PM CSTEF0Nuckolls, NE4.250$3,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.